Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 60, NWS Aberdeen, SD

June 22, 2017Hughes County, Hyde County, Sully County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2017, 6:08 AM CDT for Hughes County, Hyde County, Sully County, South Dakota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2017, 6:08 AM CDT (11:08 UTC)
Expired
Jun 22, 2017, 7:00 AM CDT
In force
52 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hughes County, SD, Hyde County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 160 km from the middle of the area, began a volume at 11:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.1 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 406 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
406 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
2235 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

704 
WUUS53 KABR 221108
SVRABR
SDC065-069-119-221200-
/O.NEW.KABR.SV.W.0060.170622T1108Z-170622T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
608 AM CDT THU JUN 22 2017

The National Weather Service in Aberdeen has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sully County in central South Dakota...
  West central Hyde County in central South Dakota...
  Northeastern Hughes County in central South Dakota...

* Until 700 AM CDT

* At 608 AM CDT, a severe thunderstorm was located 7 miles southwest
  of Sully Lake, or 12 miles southwest of Onida, moving east at 50
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Onida around 620 AM CDT. 
  Blunt around 625 AM CDT. 
  Harrold around 640 AM CDT. 
  Holabird around 650 AM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4454 10038 4472 10039 4473 9955 4446 9956
TIME...MOT...LOC 1108Z 274DEG 43KT 4463 10029 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK
2 follow-up statements
182 
WWUS53 KABR 221132
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
632 AM CDT THU JUN 22 2017

SDC065-069-119-221200-
/O.CON.KABR.SV.W.0060.000000T0000Z-170622T1200Z/
Sully SD-Hyde SD-Hughes SD-
632 AM CDT THU JUN 22 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 AM CDT
FOR SOUTHEASTERN SULLY...WEST CENTRAL HYDE AND NORTHEASTERN HUGHES
COUNTIES...

At 632 AM CDT, a severe thunderstorm was located 8 miles northeast of
Blunt, or 11 miles southeast of Onida, moving east at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Blunt, Harrold and Holabird. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4451 10003 4472 10001 4473 9955 4446 9956
TIME...MOT...LOC 1132Z 274DEG 43KT 4461 9988 

HAIL...1.00IN
WIND...60MPH
 
$$

TDK
350 
WWUS53 KABR 221159
SVSABR

Severe Weather Statement
National Weather Service Aberdeen SD
659 AM CDT THU JUN 22 2017

SDC065-069-119-221209-
/O.EXP.KABR.SV.W.0060.000000T0000Z-170622T1200Z/
Sully SD-Hyde SD-Hughes SD-
659 AM CDT THU JUN 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SULLY...WEST
CENTRAL HYDE AND NORTHEASTERN HUGHES COUNTIES WILL EXPIRE AT 700 AM
CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 4451 10003 4472 10001 4473 9955 4446 9956
TIME...MOT...LOC 1159Z 274DEG 43KT 4459 9946 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 4:46 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Jun 22, 4:46 AM CDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
446 AM CDT Thu Jun 22 2017

.SHORT TERM...(Today through Saturday Afternoon)
Issued at 446 AM CDT Thu Jun 22 2017

Still dealing with convection across the CWA early this morning,
although most of the stronger storms have either exited or shortly
will be. Dealt with some severe storms overnight with large hail and
strong winds. Area is within the southern fringe of the mid and
upper level jet core and seeing sufficient effective bulk shear and
MUCAPE once you get into the southern areas of the CWA. This is
where the activity has been the strongest, with just some general
rain showers further north in the more stable air. Over the next
several hours through the morning, expect this activity to continue,
with perhaps a few more severe storms. By mid-day or early afternoon
it appears showers and storms will have pushed off to the east as
northwest winds and drier air begin to move in.

The rest of the short term looks to be dry for the most part, with
the main highlight being the cool temperatures setting in. 850 mb
temps and 1000-500mb thicknesses really take a tumble into Saturday,
with highs dropping back into the upper 60s and lower 70s. Overnight
lows Friday night will be cool as well, with readings down into the
40s. Normally this would be a time to jump on SuperBlend and go
lower than what its output is for lows, but as of right now there
looks to be some wind being maintained Friday night. So, at this
point did not stray too far from those inherited lows until the time
gets closer and if it appears to be a good radiational cooling
night, then we can lower several degrees in favored areas.

.LONG TERM...(Saturday Evening through Wednesday)
Issued at 446 AM CDT Thu Jun 22 2017

A fairly amplified long wave pattern will cover the conus at the
start of the period, with a ridge over the western conus, and trof
in the east. This pattern is expected to gradually de-amplify, but
the models don't really agree on how and when that will happen post
144hrs.  The forecast will start off with dry and mild conditions,
but then we should see a gradual warm up next week as the flow
flattens out. Pcpn chances also enter the picture by late Tuesday or
Wednesday as another system heads toward the region.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 115 AM CDT Thu Jun 22 2017

Numerous showers and storms will move from west to east across the
region tonight and Thursday as a short wave trough digs in from the
northwest. These are expected to affect all stations at or in the
vicinity with mainly VFR conditions through the period. These will
move east/end from late Thursday morning into late Thursday
afternoon.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...TMT
LONG TERM...TDK
AVIATION...TDK
Hazardous weather outlook, Jun 22, 5:37 AM CDT, 31 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
537 AM CDT Thu Jun 22 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231045-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
537 AM CDT Thu Jun 22 2017 /437 AM MDT Thu Jun 22 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will persist through the
morning hours. A few storms could be severe this morning with
large hail and strong winds, mainly south of Highway 212.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

TMT

In the hours before

Local storm report, Jun 22, 3:24 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
324 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     HAIL             CASTLEWOOD              44.73N 97.03W
06/22/2017  E1.00 INCH       HAMLIN             SD   TRAINED SPOTTER

&&

TMT
Local storm report, Jun 22, 4:22 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
422 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 AM     HAIL             3 NE PIERRE             44.41N 100.28W
06/22/2017  E1.75 INCH       HUGHES             SD   BROADCAST MEDIA

&&

TMT
Local storm report, Jun 22, 4:25 AM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
425 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     3 SSE THOMAS            44.73N 97.19W
06/22/2017                   HAMLIN             SD   EMERGENCY MNGR

            MULTIPLE TREES DOWNED BLOCKING INTERSECTION
            OF HIGHWAYS 81 AND 22 AT KONES CORNER.

&&
Local storm report, Jun 22, 5:10 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
510 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 AM     TSTM WND DMG     4 ESE THOMAS            44.73N 97.13W
06/22/2017                   HAMLIN             SD   EMERGENCY MNGR

            16 TO 20 POWER POLES DOWN. POWER OUTAGES AS
            WELL.

&&

TMT
Local storm report, Jun 22, 5:15 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
515 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 AM     TSTM WND DMG     4 W CASTLEWOOD          44.73N 97.11W
06/22/2017                   HAMLIN             SD   EMERGENCY MNGR

            MULTIPLE TREES DOWNED BLOCKING INTERSECTION
            OF HIGHWAYS 81 AND 22 AT KONES CORNER.
            CORRECTION TO PREVIOUS REPORT FOR LOCATION.

&&

TMT
Local storm report, Jun 22, 5:41 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
541 AM CDT THU JUN 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     HAIL             FORT PIERRE             44.37N 100.38W
06/22/2017  E0.88 INCH       STANLEY            SD   PUBLIC

&&

TMT

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 12:56 AM CDTSpecial Weather StatementABRWalworth49 min
Jun 22, 1:37 AM CDTSpecial Weather StatementABRFaulk53 min
Jun 22, 2:13 AM CDTSpecial Weather StatementABRSpink47 min
Jun 22, 2:56 AM CDTSpecial Weather StatementABRHamlin49 min
Jun 22, 3:02 AM CDTSevere Thunderstorm WarningABRHughes, Stanley43 min
Jun 22, 3:08 AM CDTSevere Thunderstorm WarningABRCodington, Deuel, Hamlin67 min
Jun 22, 3:35 AM CDTSevere Thunderstorm WarningABRClark, Hamlin25 min
Jun 22, 3:48 AM CDTSevere Thunderstorm WarningABRDeuel12 min
Jun 22, 3:53 AM CDTSevere Thunderstorm WarningABRBuffalo, Hand, Hughes, Hyde, Lyman52 min
Jun 22, 4:38 AM CDTSevere Thunderstorm WarningABRHughes, Stanley, Sully52 min
Jun 22, 5:10 AM CDTSevere Thunderstorm WarningABRHughes, Stanley50 min
Jun 22, 7:06 AM CDTSpecial Weather StatementABRHyde39 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.